5-htp AND SEVERE headaches

Discussion in 'Fibromyalgia Main Forum' started by abbey23, Oct 22, 2005.

  1. abbey23

    abbey23 New Member

    hey guys--okay, so I am trying this 5-HTP stuff out and no luck yet on weight loss, a little help with pain, but really, really, really BAD headaches--Did I say REALLY BAD?? I am in such pain all day long--I am taking tylenol with the 5-HTP just to curve the head pain. Please, anyone else with advice please let me kow how you felt or anything--I am just struggling--plus, how long till effects on weight loss--I know, I am rushing it a bit--I just feel so eager--okay--I take 2 pills in the morning and 2 at lunch--50 ml each--thanks in advance--take good care everyone

    love, abbey
  2. Fudge43

    Fudge43 New Member

    abbey23 ... I take L-Tryptophan which is the non-refined form of 5-HTP .. it has all the benifits and more because it isn't broken down as far as 5-HTP .. I read information on this situation between the L-T and the 5-HTP and the doctor who wrote the artical was pointing out that L-T was much more useful to the body in it's original form ..
    I suspect that you should STOP the 5-HTP ... give it a week or so to get out of your body .. then try the L-Tryptophan .. slowly work up to the full dose of 500 mgs to each 50 pounds of your body weight .. I think it would be a lot better and just as affective ! Those headaches are your body trying to tell you something !
    Good Luck !
    Fudge : )
  3. pepper

    pepper New Member

    I took it for a several weeks and it really helped with my anxiety. However, I did get severe headaches which would not go away. I finally went to the dr. and discovered that my BP was through the roof. I looked up the side effects and high BP in people who are inclined to get high BP is a side effect.

    I see from your profile that you are young. However, I would get my BP checked if I were you.

    Pepper
  4. rockyjs

    rockyjs Member

    I also get very severe headaches from 5-HTP. It increases serotonin and that in turn can cause a constriction of blood vessels in the brain.

    I can tolerate very small amounts before bedtime (I open the capsule and pour out a little) but any more than that will give me whopper headaches. But that small amount seems to be enough to make a difference in my pain levels and helps me sleep more more deeply.

    Jan
  5. mbofov

    mbofov Active Member

    5-htp gave me a headache for about a week when I first started it (it did not raise my blood pressure), but it helped me sleep so much I put up with it. After the first week the headache stopped.

    You are taking twice as much as me, I take 50 mg. first thing in the morning and 50 mg. before lunch, and that's it.

    So if I were you, I'd cut the dose way back, maybe start with just 50 mg. once a day and see how you do.

    It would nice to be able to take l-tryptophan, but it's much more expensive, if you can even get it.

    Mary